Home > Wellness > Health Library > Neuroleptic malignant syndrome
Neuroleptic malignant syndrome is a life-threatening reaction that may occur as a result of taking certain antipsychotic medicines. The exact cause of this syndrome is not known. But it may occur when the medicine causes a malfunction in the system that regulates the body's temperature.
The first signs of neuroleptic malignant syndrome include high fever and changes in a person's heart and breathing patterns. People who take antipsychotic medicines and develop these symptoms need to be seen immediately by a doctor.
Current as of: January 31, 2020
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & Kathleen Romito MD - Family Medicine & Christine R. Maldonado PhD - Behavioral Health
To learn more about Healthwise, visit Healthwise.org.
© 1995-2020 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
270 Pine Mountain Road
Hudson, NC 28638
8439 Valley Blvd.
Blowing Rock, NC 28605
902 Kirkwood St. NW
Lenoir, NC 28645